Cushing's syndrome from an inhaled glucocorticoid
OBJECTIVE: To report a case of significant systemic side effects from an inhaled glucocorticoid at a reported dose in the upper recommended therapeutic range. CLINICAL FEATURES: A 25-year-old white man with asthma treated with inhaled glucocorticoid (beclomethasone 1500 micrograms daily), and primary testicular failure with inadequate androgen replacement, was referred with back pain. He was found to have osteoporosis, clinical features of Cushing's syndrome and complete suppression of endogenous adrenocorticotrophic hormone adrenal function. INTERVENTION AND OUTCOME: He was recommended to receive adequate androgen replacement and to use a spacer device with the inhaled beclomethasone, or to change to budesonide via a Turbuhaler (AB Astra, Sweden). CONCLUSIONS: Inhaled glucocorticoids should not be regarded as entirely safe, as serious systemic side effects may occur at doses at the upper level of the recommended therapeutic range.
|Authors||Chalkley, S. M.;Chisholm, D. J. :|
|Publisher Name||MEDICAL JOURNAL OF AUSTRALIA|
|Published Date||1994-01-01 00:00:00|
|Published Pages||611, 614-5|
|URL link to publisher's version||http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=PubMed&dopt=Citation&list_uids=8177105|
|OpenAccess link to author's accepted manuscript version||https://publications.gimr.garvan.org.au/open-access/826|